Alabama, 2008Winter Storm in Alabama, March 7 to 8, 2008
March 7 to 8, 2008 · NWS HUN · 1 event in 1 county or zone
A potent winter storm system affected portions of northern Alabama, partiuclarly northwestern Alabama and higher elevations of northeastern Alabama, during the evening hours on March 7th through the morning hours on March 8th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A potent winter storm system affected portions of northern Alabama, partiuclarly northwestern Alabama and higher elevations of northeastern Alabama, during the evening hours on March 7th through the morning hours on March 8th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Mar 7, 2:52 PM CST, 3 hours 8 minutes earlier.
Area forecast discussion, Mar 7, 2:52 PM CST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
252 PM CST FRI MAR 7 2008
...LATE SEASON SNOWFALL POISED TO IMPACT THE TENNESSEE VALLEY...
.SHORT TERM...THROUGH SUNDAY NIGHT...
NRN AL/SRN MID TN ARE IN A WATCH-AND-WAIT MODE AT THIS HOUR AS ONE
OF THE BETTER SNOW CHANCES IN RECENT MEMORY SLOWLY MARCHES EWD. AFTN
SATELLITE IMAGERY PICKS UP WELL ON A PLUME OF SUBTROPICAL MOISTURE
EXTENDING THROUGH THE FL BIG BEND AND INTO THE MID-ATLANTIC...WHILE
THE BASE OF AN UPPER TROUGH IS NOTED ALONG THE MS RIVER APPROACHING
JACKSON MS. ALONG AND NW OF THIS TROUGH AXIS...THERE IS AN EXPANSIVE
BAND OF LT TO OCCASIONALLY HVY SNOW THAT EXTENDS FROM SHREVEPORT LA
NEWD INTO THE OHIO VALLEY...AND SPC RECENTLY ISSUED AN MCD FOR HEAVY
SNOW BANDING WITHIN THIS PCPN AREA.
SHORT-RANGE MODELS HAVE COME INTO MUCH MUCH BETTER AGREEMENT ON THE
SCENARIO FOR TONIGHT WITH MINOR EXCEPTIONS IN TERMS OF QPF AND THUS
SNOW AMTS. PLAN TO TREND TOWARDS THE NAM FOR MANY DETAILS.
OVERALL SCENARIO HAS NOT CHANGED SIGNIFICANTLY...AS PCPN AREA SHOULD
MIGRATE EWD AND SPREAD INTO THE AREA EARLY THIS EVENING. BELIEVE
PCPN SHOULD INITIALLY FALL AS RAIN...BEFORE ADDITIONAL COOLING TAKES
PLACE THAT BEGINS TO AFFECT PTYPE. NAM/GFS BUFR SOUNDINGS ARE IN
REMARKABLY GOOD AGREEMENT...AND THEY WOULD CHANGE PCPN TO ALL SNOW
IN THE 00-03Z TIMEFRAME AT MSL...WITH HSV/I-65 CORRIDOR ABOUT 3 HRS
BEHIND...AND NERN AL 3-6HRS BEHIND. FROM HSV AND POINTS SOUTH AND
EAST...THERE IS A SLIGHTLY HIGHER CONCERN FOR FREEZING RAIN...AS THE
SHALLOW AIR MASS MANAGES TO COOL THE LOWEST 2-3KFT. HOWEVER THIS
SHOULD BE RELATIVELY SHORT-LIVED AND SHOULD AMOUNT TO ONLY A MINOR
GLAZE AT MOST. BY 06-09Z THE AREA SHOULD CHANGE OVER TO ALL SNOW.
BASED ON OBSERVED AND MODELED CONDITIONS...CONFIDENCE IN MEASURABLE
SNOWFALL IS VERY HIGH FOR TONIGHT...ESPECIALLY ACROSS THE WRN 2/3RDS.
THE BIG QUESTION IS...HOW MUCH? THIS IS WHERE THE MODELS DIVERGE
SOMEWHAT WITH THE 12Z GFS BEING THE DRIER MODEL FOR ONCE...PRODUCING
GENERALLY NO MORE THAN ABOUT 1/3RD OF AN INCH. THE 12Z NAM ATTEMPTS
TO MODEL MESOSCALE BANDING FEATURES AND GENERATES UP TO 0.5 INCHES
LIQUID IN NRN FRANKLIN COUNTY TENN...TAPERING TO 0.1 IN PARTS OF
LAWRENCE/MORGAN COUNTIES. OUR THINKING IS THAT 2-3IN SEEMS LIKELY IN
NW AL...AROUND 2 IN THE HSV METRO...AND 2-4 IN SRN MID TN/JACKSON
CO. WILL TREND A BIT LOWER IN OUR SE WHERE THE SNOW CHANGEOVER WILL
BE DELAYED THE LONGEST...AND HIGHER IN SOME OF THE HIGHER ELEVATIONS
WHERE NWLY FLOW UPSLOPING WILL AID ACCUMULATIONS. THE BIGGEST ISSUE
WILL BE MESOSCALE BANDING AS NOTED EARLIER...AS THE 12Z NAM DOES
SHOW A DECENT AREA OF POTENTIAL VORTICITY AND MID-LVL DEFORMATION
MOVING INTO THE REGION JUST BEHIND THE SNOW CHANGEOVER /AND THIS IS
BACKED UP BY OBSERVED TRENDS TO OUR WEST/. IF THIS WERE TO OCCUR
LOCALLY...OUR TOTALS COULD VERY WELL BE ON THE LOW SIDE. SNOW
SHOWERS WITH THE TROUGH AXIS ON SATURDAY MORNING WILL ADD TO THESE
TOTALS THOUGH NOT AS SIGNIFICANTLY AS THE STEADY/BANDED PCPN TONIGHT.
SO WITH THIS ISSUANCE...WILL ISSUE A HVY SNOW WARNING FOR NWRN AL...
WINTER STORM WARNINGS FOR MUCH OF THE REMAINDER OF THE AREA...AND A
WINTER WX ADVISORY FOR CULLMAN-MARSHALL-DEKALB WHERE CONDITIONS DO
NOT APPEAR TO EXCEED WARNING CRITERIA FOR ANY ONE THREAT. SERN AREAS
MAY NEED TO BE UPGRADED THIS EVENING...BUT SIMPLY DO NOT SEE THEM
GETTING 2+ INCHES ATTM WITH THE MODEL CONSENSUS PROFILES.
AS MENTIONED...SHSN WILL PERSIST INTO SATURDAY BEFORE THE TROUGH
KICKS UP INTO THE MID-ATLANTIC REGION...CUTTING OFF THE SNOW AND
LIKELY CLEARING US OUT BY SATURDAY EVENING. WITH MINIMAL INSOLATION
AND SNOW PACK...TEMPS ARE UNLIKELY TO GET VERY MUCH ABOVE FREEZING
TMRW...AND THE SNOW WILL AID COOLING FURTHER SATURDAY NIGHT AS THE
SFC HIGH BUILDS IN. HAVE CONSERVATIVELY GONE INTO THE LOW/MID 20S.
ALL IN ALL...ANY TRAVEL DIFFICULTIES STEMMING FROM SNOW TONIGHT WILL
BE UNLIKELY TO CLEAR UP MUCH.
CONDITIONS WILL BEGIN TO IMPROVE SUN AS LOW-LVL FLOW SWITCHES TO THE
W/SW AND CLEARING ALLOWS FOR FULL INSOLATION... THOUGH HAVE STILL
TRENDED COOLER DUE TO ANY LINGERING SNOWFALL. TEMPS MAY DIP AGAIN
TOWARDS FREEZING SUNDAY NIGHT BUT IT WILL NOT BE NEARLY AS COLD.
.LONG TERM...MONDAY THROUGH FRIDAY...
JUST A QUICK LOOK AT DAYS 4-7...AND LITTLE HAS CHANGED. SEVERAL WEAK
MOISTURE-STARVED SYSTEMS COULD PASS THROUGH THE REGION MONDAY
THROUGH WEDNESDAY...BUT ATTM DOUBT ENOUGH MOISTURE WILL BE PRESENT
FOR MUCH. A STRONGER SYSTEM IS STILL ON TRACK FOR LATER IN THE WEEK
THOUGH TIMING REMAINS PROBLEMATIC. RELIED HEAVILY ON THE GFS AND A
GFSX/ENS MEAN BLEND FOR TEMPERATURES.
&&
.CLIMATE...
THE LAST TIME HUNTSVILLE RECEIVED MEASURABLE SNOWFALL IN MARCH WAS
1996...WHEN 0.3 INCHES FELL. THE MOST RECENT MARCH SNOWFALL OF MORE
THAN 1 INCH WAS 1993 DURING THE INFAMOUS SUPERSTORM /WHEN 7+ INCHES
FELL/. FOR MUSCLE SHOALS...THE LAST MEASURABLE SNOWFALL WAS DURING
THE 1993 STORM WHEN 4.6 INCHES FELL.
&&
.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE 27 35 24 52 / 100 60 0 10
SHOALS 27 35 24 52 / 100 50 0 10
CULLMAN 27 35 25 51 / 100 50 0 10
FAYETTEVILLE 26 33 23 50 / 100 60 0 10
ALBERTVILLE 27 36 24 53 / 100 60 0 10
FORT PAYNE 29 37 24 53 / 100 60 0 10
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...HEAVY SNOW WARNING FROM 6 PM FRIDAY TO 9 AM SATURDAY FOR THE
FOLLOWING ZONES: COLBERT...FRANKLIN AL...AND LAUDERDALE.
WINTER STORM WARNING FROM 6 PM FRIDAY TO NOON SATURDAY FOR THE
FOLLOWING ZONES: JACKSON...LAWRENCE...LIMESTONE...MADISON...
AND MORGAN.
WINTER WEATHER ADVISORY FROM 9 PM FRIDAY TO NOON SATURDAY FOR
THE FOLLOWING ZONES: CULLMAN...DE KALB...AND MARSHALL.
TN...WINTER STORM WARNING FROM 6 PM FRIDAY TO NOON SATURDAY FOR THE
FOLLOWING ZONES: FRANKLIN TN...LINCOLN...AND MOORE.
&&
BCCHazardous weather outlook, Mar 7, 12:58 PM CST, 5 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1258 PM CST FRI MAR 7 2008
ALZ001>010-016-TNZ076-096-097-080245-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1258 PM CST FRI MAR 7 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...TONIGHT...
AS A LOW PRESSURE SYSTEM MOVES ACROSS THE AREA...COLD AIR
FILTERING INTO THE REGION WILL COMBINE WITH THE AVAILABLE
MOISTURE AND BRING SNOW TO THE TENNESSEE VALLEY TONIGHT. A WINTRY
MIX WILL BE POSSIBLE FOR A SHORT TIME AS THE RAIN THIS EVENING
CHANGES OVER TO ALL SNOW. ONE TO THREE INCHES OF SNOWFALL WILL BE
POSSIBLE OVER MUCH OF THE TENNESSEE VALLEY...WITH ACCUMULATIONS
POSSIBLY REACHING FIVE INCHES IN PORTIONS OF NORTHWEST ALABAMA AND
IN HIGHER ELEVATIONS OF NORTHEAST ALABAMA AND SOUTHERN MIDDLE
TENNESSEE. IN ADDITION...LIGHT FREEZING RAIN WILL BE POSSIBLE IN
AREAS EAST AND SOUTHEAST OF HUNTSVILLE AS THE WINTRY MIX TRANSITIONS
OVER FROM RAIN TO SNOW. ICE ACCUMULATIONS WILL BE LIGHT...AND NO
MORE THAN A GLAZE IN THESE AREAS DURING THE TRANSITION PERIOD.
MOTORISTS ARE URGED TO USE EXTREME CAUTION WHEN TRAVELING LATER
TONIGHT AS WINTER PRECIPITATION WILL CREATE HAZARDOUS DRIVING
CONDITIONS...ESPECIALLY IN THE HIGHER ELEVATIONS.
FOR ADDITIONAL INFORMATION...REFER TO THE WINTER STORM WATCH PRODUCT
OR HUNWSWHUN ISSUED BY THE NATIONAL WEATHER SERVICE IN HUNTSVILLE.
PORTIONS OF THIS WATCH WILL LIKELY BE UPGRADED LATER THIS AFTERNOON.
STAY TUNED FOR THE LATEST DETAILS REGARDING THIS WINTER WEATHER
EVENT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
LIGHT SNOWFALL IS EXPECTED TO CONTINUE INTO SATURDAY MORNING...BUT IS
EXPECTED TO TAPER OFF DURING THE AFTERNOON HOURS. MOTORISTS ARE
URGED THOUGH TO USE EXTREME CAUTION WHEN TRAVELING SATURDAY AS
ROADS AND OVERPASSES MAY REMAIN ICY FROM THE RECENT SNOWFALL.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME. HOWEVER...PLEASE REPORT ANY
ACCUMULATED SNOWFALL TO THE NATIONAL WEATHER SERVICE.
MP
Winter Storm, Lauderdale
- When
- March 7, 6:00 PM CST to March 8, 8:00 AM CST
- Where
- Lauderdale forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 34.901, -87.654 (the zone’s center; the record gives no point)
Around two inches of snowfall fell in extreme western portions of western Lauderdale counties near Cloverdale.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Florida, March 7, 20082 deaths · 6 injured · $4.0 million · EF2 · 16 events
- Winter Storm in Ohio, March 7 to 8, 2008$785 million · 27 events
- Tornadoes and Damaging Winds in Florida, March 7, 20083 injured · $1.6 million · EF2 · 19 events
- Winter Weather in Louisiana, March 7, 20081 death · $10,000 · 9 events
- Cold in Minnesota, March 7, 20081 death · 1 event
- Winter Storm in Pennsylvania, March 7 to 9, 2008$13 million · 3 events
- Tornado in Georgia, March 7, 20081 injured · $2.0 million · EF1 · 1 event
- Winter Storm in New York, March 7 to 9, 2008$425,000 · 17 events
- Winter Storm in Vermont, March 7 to 8, 2008$345,000 · 7 events
- Heavy Snow in Mississippi, March 7 to 8, 2008$220,000 · 11 events
- Winter Storm in New York, March 7 to 8, 2008$190,000 · 9 events
- Heavy Snow in Arkansas, March 7, 2008$200,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 87065.